Do not prescribe topical or systemic anti-fungal medication for patients with thickened, distorted toenails unless mycological confirmation of a dermatophyte infection has been obtained.
Fifty percent of thickened distorted toenails are caused by age, pressure from footwear (onychogryphosis) or other trauma, or associated with inflammatory disorders such as psoriasis or lichen planus, and are not due to a fungal infection.
- de Berker D. Fungal nail disease. N Engl J Med 2009;360:2108-16.
- Ameen M, Lear JT, Madan V, et al. British Association of Dermatologists’ guidelines for the management of onychomycosis 2014;171(5);937-58.
- Eisman S, Sinclair R. Fungal nail infection: diagnosis and management. BMJ 2014;348:g1800.
A long-standing College Fellow, in consultation with the Honorary Secretary has prepared 5 recommendations. All ACD members were invited to choose three out of the five recommendations. Following an NPS Representatives meeting, it was noted that five recommendations are needed. Therefore the remaining two recommendations were selected.
- 1 Do not assume that bilateral redness and swelling of both lower legs is due to infection unless there is clinical evidence of sepsis such as malaise, fever and neutrophilia, plus an expanding area of redness or swelling over a period of hours to days.
- 2 Do not routinely prescribe antibiotics for inflamed epidermoid cysts (formerly called sebaceous cysts) of the skin.
Acute urticaria (i.e. of less than 6 weeks duration) does not routinely require investigation for an underlying cause. Where clinical history and examination suggest the possibility of a bacterial infection or food as a likely trigger, further testing may be warranted. If individual lesions (weals) persist for longer than 24 hours an alternative diagnosis may need to be considered.
- 4 Do not prescribe topical or systemic anti-fungal medication for patients with thickened, distorted toenails unless mycological confirmation of a dermatophyte infection has been obtained.
- 5 Monotherapy for acne with either topical or systemic antibiotics should be avoided.